Regular acetaminophen use increases blood pressure in adults with hypertension, a new study finds.
According to investigators, acetaminophen should no longer be considered a safe alternative analgesic to nonsteroidal anti-inflammatory drugs (NSAIDs).
In the PATH-BP (Paracetamol in Hypertension-Blood Pressure) trial, investigators randomly assigned 110 adult patients with hypertension to 2 weeks of treatment with acetaminophen (total 4 g/d) or matched placebo, with subsequent crossover to the other arm after a washout period. To minimize the confounding influence of pain on blood pressure results, none of the participants could have chronic pain. The primary outcome was change in daytime ambulatory blood pressure.
Mean daytime systolic blood pressure significantly increased from 132.8 mm Hg at baseline to 136.5 mm Hg at 14 days after acetaminophen treatment and decreased from 133.9 to 132.5 mm Hg after placebo use. Mean daytime diastolic blood pressure also significantly increased from 81.2 to 82.1 mm Hg at 14 days after acetaminophen treatment and decreased from 81.7 to 80.9 mm Hg after placebo use. The placebo-corrected increase in systolic blood pressure was 4.7 mm Hg and in diastolic blood pressure was 1.7 mm Hg, David J. Webb, DSc, of The Queen’s Medical Research Institute, Edinburgh, UK, and colleagues reported in Circulation. Findings were similar in analyses of clinic blood pressure and acetaminophen-adherent patients only. Whether blood pressure increases occur at lower acetaminophen doses or persist with acetaminophen use longer than 2 weeks still needs to be studied.
Patients enrolled in the study were required to have treated hypertension with an average daytime ambulatory blood pressure of less than 150/95 mm Hg on stable doses of antihypertensive medications or untreated hypertension with an average daytime ambulatory blood pressure of 135/85 mm Hg to less than 150/95 mm Hg. Patients with chronic kidney disease stages 3 to 5, ischemic heart disease, heart failure, cerebrovascular disease, liver impairment, or suicidal ideation were excluded.
“Caution should be taken when prescribing acetaminophen, particularly in those with increased cardiovascular risk, and opportunities to stop acetaminophen or reduce the dose should be considered,” according to Dr Webb’s team.
In an accompanying editorial, Steven M. Smith, PharmD, MPH, and Rhonda M. Cooper-DeHoff, PharmD, MS, of the University of Florida at Gainesville, commented: “Overall, PATH-BP overcomes several limitations of previous studies and provides strong additional evidence in support of a clinically important BP-elevating effect of acetaminophen in patients with preexisting hypertension. Yet, there are some important questions that neither PATH-BP nor previous trials of similar rigor have answered. Perhaps the most important is whether these BP effects translate to increased cardiovascular risk.”
MacIntyre IM, Turtle EJ, Farrah TE, et al. Regular acetaminophen use and blood pressure in people with hypertension: The PATH-BP Trial. Circulation. 145:416-423. doi:10.1161/CIRCULATIONAHA.121.056015
Smith SM, Cooper-DeHoff RM. Acetaminophen-induced hypertension: where have all the “safe” analgesics gone? Circulation. 145:424-426. doi:10.1161/CIRCULATIONAHA.121.058068